Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS San Angelo, TX

May 24, 2020Crockett County, Irion County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 24, 2020, 5:20 PM CDT for Crockett County, Irion County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 5:20 PM CDT (22:20 UTC)
Expired
May 24, 2020, 6:15 PM CDT
In force
55 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crockett County, TX, Irion County, TX

The radar

The San Angelo radar (KSJT), 78 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:12 PM CDT, 8 minutes earlier.

Area forecast discussion, May 24, 5:12 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
512 PM CDT Sun May 24 2020

.AVIATION...
/00Z TAFS/

Showers and thunderstorms will continue to spread across much of
West Central Texas this evening. Some of these storms may be
strong to severe, with damaging winds and large hail. Most of this
activity should be east of the area by 06Z. Stratus development is
expected between 09Z and 11Z, resulting in MVFR ceilings. VFR
conditions will return to all sites by late morning or early
afternoon. Gusty south winds early this evening will decrease by
mid to late evening.

&&

.PREV DISCUSSION... /issued 254 PM CDT Sun May 24 2020/

SHORT TERM...
(Tonight and Memorial Day)

..Severe thunderstorms possible through Memorial Day...

Thunderstorms are already beginning to develop east of the dryline
across the Trans Pecos region this afternoon. Latest CAM's indicate
additional thunderstorm development and expansion across western
portions of the forecast area through the early evening hours, with
storms tracking east across the remainder of the forecast area
through the mid/late evening hours. Once again, we're dealing
with a very moist and unstable airmass across the area, with
sufficient shear for thunderstorm organization. Initially, storms
will tend to be more discreet through early evening, with large hail
in excess of 2 inches possible, primarily west of a Sweetwater,
San Angelo to Sonora line. Later this evening, storms should become
more linear in time, with damaging winds the primary threat,
although large hail will still be a concern. In addition, PW
(Precipitable Water) values will range between 1.0 and 1.5 inches,
which will contribute to heavy rainfall potential and a localized
flash flooding threat.

Looking ahead, a cold front is expected to enter the Big Country
tomorrow afternoon, then continue slowly south across the remainder
of the forecast area during evening hours. The front, along with
support from an upper trough entering West Texas, will result in
additional thunderstorm development tomorrow. A very unstable
airmass will be in place south of the cold front, with large hail
and damaging winds a concern once again. In addition, cannot rule
out a tornado or two, primarily across southern sections where
backed low level flow will occur ahead of the cold front. Heavy
rainfall and the potential for flooding will also be a concern
again tomorrow. Temperatures will be cooler for Memorial day, with
highs ranging from the upper 70s across the Big Country, to
the low and mid 80s elsewhere.

LONG TERM...
(Tuesday through Monday)

A stormy pattern remains in the forecast as a disturbance looks to
park across the region over the next few days. In fact, multiple
rounds of thunderstorms have been included in the forecast. This
includes the potential for heavy rainfall and a few strong storms at
times. Otherwise, look for cooler temperatures across the area. In
fact, a cold front will pass through the area on Monday night and
Tuesday. It is during this time that we will introduce the best
chance for thunderstorms. Rainfall totals appear to be in the 1 to
4 inch range through the entire forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  77  57  73 /  70  50  70  40
San Angelo 	 62  83  59  78 /  60  30  70  30
Junction 	 63  83  60  79 /  70  30  60  30
Brownwood 	 63  81  61  76 /  80  40  70  60
Sweetwater 	 62  76  57  73 /  50  50  70  30
Ozona      	 62  85  58  78 /  50  30  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

Daniels
Hazardous weather outlook, May 24, 1:46 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
146 PM CDT Sun May 24 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
146 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across all of West Central Texas. Hazards will be large
hail and damaging winds. Some of the storms may also produce
heavy rainfall, which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Monday afternoon into
Monday night. Some of these storms may be severe. Heavy rainfall
may also occur, which may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 24, 4:17 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Angelo TX
417 PM CDT Sun May 24 2020

TXZ076-242145-
Crockett TX-
417 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 445
PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Terrell County Gas Plant, or 13 miles south of
Sheffield, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Crockett
County, including the following locations... The Intersection Of
Ranch Road 2083 And Highway 405, Ft Lancaster, The Intersection Of
I-10 And Highway 405, The Intersection Of I-10 And Highway 290 and
I-10 Near The Crockett-Pecos County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.

LAT...LON 3029 10175 3034 10171 3034 10166 3039 10169
      3042 10174 3044 10172 3047 10173 3047 10169
      3052 10168 3055 10165 3063 10166 3065 10169
      3066 10177 3070 10181 3090 10186 3088 10137
      3029 10135
TIME...MOT...LOC 2116Z 269DEG 33KT 3049 10182

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM CDTSpecial Weather StatementSJTIrion28 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green29 min
May 23, 8:01 PM CDTSpecial Weather StatementSJTIrion, Tom Green44 min
May 23, 8:15 PM CDTSpecial Weather StatementSJTCoke45 min
May 23, 8:44 PM CDTSpecial Weather StatementSJTCoke, Nolan, Runnels, Tom Green46 min
May 23, 9:13 PM CDTSpecial Weather StatementSJTFisher, Haskell, Jones, Throckmorton62 min
May 23, 9:31 PM CDTSpecial Weather StatementSJTRunnels, Taylor44 min
May 23, 9:39 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton81 min
May 23, 10:21 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones, Shackelford, Throckmorton3 hr
May 23, 10:55 PM CDTSpecial Weather StatementSJTCallahan, Coleman65 min
May 23, 10:59 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton49 min
May 24, 4:17 PM CDTSpecial Weather StatementSJTCrockett28 min
May 24, 4:20 PM CDTSevere Thunderstorm WarningSJTCrockett70 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningSJTCoke, Crockett, Irion, Schleicher, Sterling, Tom Green55 min
May 24, 6:16 PM CDTSpecial Weather StatementSJTSchleicher, Sutton59 min
May 24, 6:31 PM CDTSevere Thunderstorm WarningSJTSterling59 min
May 24, 6:54 PM CDTAreal Flood AdvisorySJTTom Green111 min
May 24, 6:56 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.